Tornado, Dutchess
- When
- July 18, 4:35 PM EST
- Where
- Dutchess County, 1.47 mi SSW of Rhinecliff
- Rating
- EFU
- Path length
- 0.01 mi
- Path width
- 10 yd
- Reported by
- Social Media
- Coordinates
- 41.900, -73.960
A waterspout was sighted on the Hudson River.
There was video evidence of a waterspout on the Hudson River on July 18.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
There was video evidence of a waterspout on the Hudson River on July 18.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 18, 3:17 PM EST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
417 PM EDT Mon Jul 18 2022
.SYNOPSIS...
Scattered to numerous showers and thunderstorms are anticipated
this evening, a few of which could be strong to severe. It will
turn hot again for Tuesday and Wednesday. Showers and
thunderstorms will become possible again Wednesday night into
Thursday.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Severe thunderstorm watch 473 in effect until 10 PM...
Thinning clouds and just scattered showers over much of NY, with
the strong to severe convection in the NYC metro area, NJ, Long
Island and coastal CT. The strong to severe storms are favoring
where the best surface to boundary layer equivalent potential
temperature exists and remaining along and south of the gradient
of equivalent potential temperature. The greatest surface heating
and instability exists there, too.
Meanwhile, there is some instability elsewhere, just less
instability and not much of a low level thermal gradient or
moisture gradient to support initiation of deep convection.
Although, there has been some shallow convection in some areas
with locally heavy rain and based on area 12Z soundings and NY
State Mesonet profilers, the atmosphere is quite saturated over
our entire region.
Some of the CAMs are suggesting a broken band of showers and
storms forms near or just west of the Hudson Valley later this
afternoon, as some heating in the region where thinning of the
clouds is allowing for some heating and slightly better
instability. The boundary layer and midlevel winds have
increased considerably, so deep layer shear and low level
helicity have increased based on area radar VWP and NY State
Mesonet profilers. So, if new storms form as the CAMs suggest,
severe weather threat will continue and will have to watch
trends to see what does develop. Any storms that can become
organized could have damaging winds, maybe an isolated tornado,
and locally heavy rain with standing water on roadways.
All rain exits this evening and clouds will gradually exit
through daybreak but may not exit quickly enough for possible
fog formation. Lows in the mid 60s to around 70.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Another very weak upper impulse tracks across northern New
England with some possible intervals of clouds in the afternoon
in northern areas. Otherwise, considerable sun with steady,
sometimes breezy west winds, aiding in mixing. Surface dew
points fall a couple of degrees but with dew points in the
lower to mid 60s in the afternoon, it will still make for a hot
and humid afternoon. Highs Tuesday in the upper 80s to lower 90s
and cooler in higher terrain. An isolated shower or storm is
possible in the southern Adirondacks.
For Wednesday, boundary layer temperatures warm more and
boundary layer temperatures turn more west to west southwest as
surface winds turn more south. Low level dew points will rise a
degree or two and with temperatures reaching highs around 90 to
mid 90s, heat indices will be in the mid to upper 90s, with some
isolated around 100, and some heat headlines will likely be
needed. An isolated shower or storm is possible in the southern
Adirondacks. Warm and humid, maybe even sultry, for Wednesday
night with lows in the upper 60s to mid 70s.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
Surface cold front will be moving across the region for Thursday.
Although there still are some timing differences within the model
guidance regarding its passage through the region, the consensus at
this time is for a frontal passage in the late morning or early
afternoon hours across the region. With a very warm and muggy air
mass ahead of the boundary, showers and thunderstorms look to form
ahead of the front and we will need to watch the potential for some
locally strong to severe storms, along with heavy downpours. It
will be another warm day ahead of the front, with high temps in
valley areas reaching in the mid 80s to low 90s, with perhaps even
mid 90s for portions of the mid Hudson Valley. Some parts of the mid
Hudson Valley where the front will be crossing latest will have the
potential for Heat Index values to reach advisory criteria before
the showers and storms move through with the frontal passage.
Behind the front, it will be slightly cooler and less humid, but
still fairly summer-like, with temps well into the 80s on Friday and
dewpoints in the upper 50s to low 60s. With an upper level
shortwave passing by to the north, a spotty shower or t-storm is
possible over the Adirondacks, but most areas should be staying dry.
Otherwise, skies will be partly to mostly clear.
Temps through Monday will remain rather warm, with highs well into
the 80s each day with a partly cloudy sky. Overnight lows will only
be falling into the 60s. It will be rather muggy as well, with
dewpoints well into the mid 60s each day as well. Several, fast
moving upper level impulses may track near or north of the region
late Saturday into Monday, along with a frontal boundary which may
approach from the north. This could trigger showers/thunderstorms.
Should any occur, with mid level wind fields rather strong, there
could be some stronger thunderstorms as well.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
Through 18z/Tue...Complicated forecast expected through this
evening at all of the TAF sites. Morning rain is slowly lifting
to the north and will depart KALB/KPSF shortly and KGFL within
another hour or two. There may be a break in activity for a
short time before scattered to numerous showers and
thunderstorms return for the remainder of the afternoon and into
the early evening hours with multiple rounds possible at some
sites. Overall, flight categories will vary into this evening
from VFR to IFR due to both cigs and vsbys. Higher confidence
for stronger thunderstorms at this time is at KPOU/KPSF, though
KALB/KGFL cannot be ruled out either. Amendments will likely be
needed as the afternoon progress to better fine tune individual
storms as they pass through the area.
Activity will begin to taper off tonight with just a few
lingering light rain showers possible. Cigs should lift more
into the MVFR/VFR range though it is uncertain whether or not
any low stratus or fog develop at any of the TAF sites. By
Tuesday morning, cigs will lift to VFR with just some few-sct
fair weather cu and cirrus around.
Wind will be south to southeasterly through this afternoon at
around 10 kt, then shift more west to southwesterly overnight at
similar speeds. Wind then will become westerly at 10-15 kt with
a few gusts around 20 kt on Tuesday.
Outlook...
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: Moderate Operational Impact. Isolated SHRA...TSRA.
Thursday: High Operational Impact. Likely SHRA...TSRA.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: Low Operational Impact. Slight Chance of SHRA...TSRA.
&&
.FIRE WEATHER...
Scattered to numerous showers and thunderstorms are anticipated
this afternoon and evening, a few of which could be strong to
severe. It will turn hot again for Tuesday and Wednesday.
Showers and thunderstorms will become possible again Wednesday
night into Thursday.
RH values will be above 70 percent tonight with evening showers
and thunderstorms. RH values drop to 40 to 60 percent Tuesday
afternoon, then rise to above 70 percent Tuesday night. RH
values fall to 40 to 60 percent again Wednesday afternoon.
Light and variable winds tonight at less than 15 mph become west
Tuesday at around 15 mph, possible gusting near 20 mph in the
afternoon. West winds diminish to less than 15 mph Tuesday
night and shift to south. South winds at 15 mph or less expected
Wednesday.
&&
.HYDROLOGY...
This afternoon, scattered to numerous showers and thunderstorms
are expected. Overall, basin-average rainfall from the combined
rain from this morning and including the showers and storms
this evening, is expected to range from 0.75 to 1.50 inches.
However, locally heavy downpours are expected in any
thunderstorm, which could boost localized totals in excess of 2
inches. This rainfall could result in flooding of urban and poor
drainage areas and isolated flash flooding. However, the dry
antecedent conditions and progressive storm motions should
mitigate a more substantial flash flood threat. The next chance
of widespread rainfall will be Wednesday night into Thursday.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.
&&
SYNOPSIS...NAS
NEAR TERM...NAS
SHORT TERM...NAS
LONG TERM...Frugis/KL
AVIATION...Rathbun
FIRE WEATHER...NAS
HYDROLOGY...NASHazardous Weather Outlook National Weather Service Albany NY 422 PM EDT Mon Jul 18 2022 MAZ001-025-NYZ032-033-038>043-047>054-058>061-082>084-VTZ013>015- 191100- Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton- Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga- Northern Warren-Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 422 PM EDT Mon Jul 18 2022 This Hazardous Weather Outlook is for western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...Tonight. There is a slight risk of severe thunderstorms this evening. The main threats would be damaging wind gusts and isolated tornadoes. Heavy downpours are likely in storms, which could lead to urban and poor drainage flooding and possibly isolated flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is also a chance for thunderstorms Wednesday night and Thursday. The combination of hot temperatures and moderate to high humidity levels Wednesday and Thursday may allow heat indices to reach the mid 90s to near 100 degrees for some elevations below 1000 feet. If this potential increases, then Heat Advisories would be issued. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. CTZ001-013-NYZ063>066-191100- Northern Litchfield-Southern Litchfield-Western Ulster- Eastern Ulster-Western Dutchess-Eastern Dutchess- 422 PM EDT Mon Jul 18 2022 ...SEVERE THUNDERSTORM WATCH 473 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Ulster County, Dutchess County and northwestern Connecticut. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Heavy downpours are also likely in storms, which could lead to urban and poor drainage flooding and possibly isolated flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is also a chance for thunderstorms Wednesday night and Thursday. The combination of hot temperatures and moderate to high humidity levels Wednesday and Thursday may allow heat indices to reach the mid 90s to near 100 degrees for some elevations below 1000 feet. If this potential increases, then Heat Advisories would be issued. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement
National Weather Service Albany NY
512 PM EDT Mon Jul 18 2022
NYZ063>065-182200-
Western Ulster NY-Western Dutchess NY-Eastern Ulster NY-
512 PM EDT Mon Jul 18 2022
...A strong thunderstorm will impact portions of east central Ulster
and northwestern Dutchess Counties through 600 PM EDT...
At 512 PM EDT, Doppler radar was tracking a strong thunderstorm over
High Falls, or 7 miles southwest of Kingston, moving east at 35 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Kingston, Rhinebeck, Hurley, Red Hook, High Falls, Lake Katrine,
Staatsburg, Tillson, Olivebridge, Port Ewen, Esopus, Rosendale,
Marbletown, Milan, Rolling Meadows, Norrie Heights, Kerleys Corners,
Maple Hill, Atwood and Pacama.
This includes Interstate 87 near exit 19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east central New York.
&&
LAT...LON 4178 7421 4195 7423 4205 7382 4204 7380
4183 7375
TIME...MOT...LOC 2112Z 256DEG 30KT 4187 7413
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
RathbunThe Albany radar (KENX), 77 km away, was scanning. The volume nearest the first event began at 21:34 UTC.
1 tornado. Local standard time, as filed.
A waterspout was sighted on the Hudson River.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2022Every state in 2022This day in weather historyThe tornado archive for New York, 2022Warnings in New York, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044262.